Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 207, NWS North Platte, NE

July 18, 2018Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 7:06 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 7:06 PM CDT (00:06 UTC)
Expired
Jul 18, 2018, 7:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 179 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:07 PM CDTHAIL 13 Wnw Butte, NETRAINED SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KLBF 190006
SVRLBF
NEC015-089-190045-
/O.NEW.KLBF.SV.W.0207.180719T0006Z-180719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
706 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Holt County in north central Nebraska...
  Central Boyd County in north central Nebraska...

* Until 745 PM CDT.

* At 706 PM CDT, a severe thunderstorm was located over Butte, or 8
  miles west of Spencer, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Butte, Bristow, Anoka, Spencer Dam, Parshall Bridge State
  Wildlife Management Area, Hull Lake State Wildlife Management Area
  and Anncar.

This includes the following highways...
 Highway 281 between mile markers 203 and 217.
 Highway 12 between mile markers 100 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4283 9852 4260 9883 4293 9901 4300 9889
      4300 9886
TIME...MOT...LOC 0006Z 318DEG 19KT 4289 9887 

HAIL...1.25IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
647 
WWUS53 KLBF 190033
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
733 PM CDT WED JUL 18 2018

NEC015-089-190045-
/O.CON.KLBF.SV.W.0207.000000T0000Z-180719T0045Z/
Holt NE-Boyd NE-
733 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL HOLT AND SOUTH CENTRAL BOYD COUNTIES...

At 733 PM CDT, a severe thunderstorm was located 7 miles south of
Butte, or 7 miles southwest of Spencer, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spencer, Bristow, Spencer Dam, Parshall Bridge State Wildlife
Management Area, Hull Lake State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 203 and 214.
 Highway 12 between mile markers 109 and 115, and between mile
markers 118 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4283 9852 4260 9883 4291 9899 4290 9879
TIME...MOT...LOC 0033Z 313DEG 17KT 4281 9882 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
820 
WWUS53 KLBF 190039
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
739 PM CDT WED JUL 18 2018

NEC015-089-190049-
/O.EXP.KLBF.SV.W.0207.000000T0000Z-180719T0045Z/
Holt NE-Boyd NE-
739 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOLT AND SOUTH
CENTRAL BOYD COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4283 9852 4260 9883 4291 9899 4290 9879
TIME...MOT...LOC 0039Z 318DEG 19KT 4279 9880 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Local radar display shows numerous storms across north central
NEB east of highway 83, some strong to severe. Current thinking is
storms will continue to affect mainly north central NEB through
the evening hours moving east to southeast. Otherwise, current
thinking is storms will not affect the KLBF terminal. Storms not
expected to affect directly the KVTN terminal but will be nearby
thus VCTS present through 03Z. Of which, gusty outflow winds could
affect the terminal but confidence low so tempo group at this
time. Chances for thunderstorms diminish late tonight with skies
clearing. Tomorrow, sunny skies and VFR conditions prevail with
light northwest breezes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely this afternoon and evening north
of a line from Sparks to Burwell. Primary threats will be large
hail, strong winds, and isolated tornadoes. A tornado watch is in
effect until 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and evening
Sunday through Wednesday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening for locations northeast of a line from Sparks to Burwell.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jul 18, 6:08 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT WED JUL 18 2018

NEZ006-008-009-190000-
Brown NE-Rock NE-Keya Paha NE-
608 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Norden, or 12 miles west of Springview, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 181 and 210.
 Highway 20 between mile markers 244 and 260.
 Highway 12 between mile markers 33 and 39, and between mile markers
41 and 46.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4274 10013 4289 9998 4265 9944 4243 9966
TIME...MOT...LOC 2308Z 306DEG 24KT 4278 9998

Buttler
Special weather statement, Jul 18, 6:35 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM CDT WED JUL 18 2018

NEZ009-010-027-028-190015-
Loup NE-Holt NE-Garfield NE-Rock NE-
635 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...SOUTHWESTERN HOLT AND NORTHWESTERN GARFIELD COUNTIES UNTIL 715
PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 23 miles north of Taylor, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fox Bayou, Valley View Flat Campground, Horseshoe Bend Lake and
Hannamon Bayou Campground.

This includes Highway 183 between mile markers 130 and 151.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4207 9960 4221 9945 4205 9912 4180 9933
TIME...MOT...LOC 2335Z 307DEG 25KT 4210 9945

Buttler
Local storm report, Jul 18, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 N AINSWORTH          42.72N 99.86W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

            MOSTLY PEA SIZE WITH A DECENT AMOUNT OF GOLF BALL SIZE.

&&

THORNE
Special weather statement, Jul 18, 6:39 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM CDT WED JUL 18 2018

NEZ007-010-190030-
Holt NE-Boyd NE-
639 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND CENTRAL
BOYD COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Naper, or 17 miles west of Spencer, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Butte, Naper, Gross, Bristow, Anoka, Parshall Bridge State
Wildlife Management Area and Hull Lake State Wildlife Management
Area.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 89 and 123.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4281 9854 4286 9912 4300 9911 4300 9854
TIME...MOT...LOC 2339Z 270DEG 21KT 4295 9902

Buttler
Local storm report, Jul 18, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 N LONG PINE           42.55N 99.70W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

&&

THORNE
Special weather statement, Jul 18, 7:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM CDT WED JUL 18 2018

NEZ028-029-190045-
Wheeler NE-Garfield NE-
702 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD AND SOUTHWESTERN
WHEELER COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Fort Hartsuff State Park, or 17 miles northeast of
Burwell, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ericson, Pibel Lake State Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4205 9907 4206 9881 4175 9844 4176 9897
TIME...MOT...LOC 0002Z 318DEG 23KT 4197 9890

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM CDTSpecial Weather StatementLBFGarfield43 min
Jul 18, 7:12 PM CDTTornado WarningLBFLoup48 min
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Jul 18, 7:53 PM CDTSpecial Weather StatementLBFHolt67 min
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup21 min
Jul 18, 8:04 PM CDTSpecial Weather StatementLBFSherman41 min
Jul 18, 8:10 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Jul 18, 8:19 PM CDTSpecial Weather StatementLBFGarfield41 min
Jul 18, 8:41 PM CDTSpecial Weather StatementLBFLoup49 min
Jul 18, 9:00 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 18, 10:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 18, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
Jul 18, 11:05 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jul 18, 11:27 PM CDTSpecial Weather StatementLBFWheeler33 min
Jul 19, 12:00 AM CDTSpecial Weather StatementLBFWheeler30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.